Hail, Lyon
- When
- July 30, 2:28 PM CST
- Where
- Lyon County, Tracy
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.233, -95.617
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 30, 1:20 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 220 PM CDT TUE JUL 30 2002 ...FORECAST CONCERN CENTERS AROUND SEVERE WEATHER POTENTIAL TONIGHT AND TOMORROW... SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED STRONG ZONAL FLOW AT H3. A COUPLE OF DIFFERENT SHORT WAVES WERE VISIBLE THIS MORNING AT H5. THE FIRST WAS OVER CNTRL WY WITH THE SECOND AND STRONGER WAVE...MOVING THROUGH THE PACIFIC NORTHWEST. LOW LEVEL MOISTURE WAS LACKING WITH SFC RIDGE OVER THE OZARKS...BUT SOME MOISTURE RETURN WITH 10 DEGREE DP AT KLBF AND A PERSISTANT 25 KNTS LLJ. AT THE SFC...18Z MSAS ANALYSIS INDICATED LO PRESSURE OVR S CNTRL SD WITH A WEAK BOUNDARY EXTENDING EAST INTO CNTRL MN. FORECAST...ANOTHER DECENT SETUP FOR SVR WX ACROSS THE CWA FOR TONIGHT. ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE ACROSS MOST OF THE CWA THIS AFTERNOON AS CAP CONTINUES TO WEAKEN. FRONT CONTINUES TO SLOWLY SAG TO THE SOUTH THROUGH THE NORTHERN CWA. THIS WILL BECOME STATIONARY AROUND THE I-90 CORRIDOR THIS EVENING. SHORT WAVE SEEN ON MORNING UPPER AIR ANALYSIS WILL INTERACT WITH THE BOUNDARY TO PRODUCE SCT TRW OVERNIGHT. DEEP LAYER SHEAR OF 40-50KNTS ACROSS THE CWA WILL LEAD TO SUSTAINED SVR CONVECTION...INCLUDING SUPERCELLS. WEB BULB HEIGHTS ARE RUNNING BELOW 12K...AND THUS SOME VERY LARGE HAIL IS POSSIBLE. MID LEVEL DRYING AND DECENT 40KNT FLOW AT H5 WILL ALSO LEAD TO A DECENT DAMAGING WIND POTENTIAL. WILL INCLUDE SVR IN THE NORTHERN/CNTRL ZONES OVERNIGHT. LLJ THEN KICKS AFTR 03Z FROM CNTRL NEB NE INTO SW MN. WITH CONVERGENCE FROM LOW LEVEL JET WILL CONTINUE THUNDER THREAT FOR THE OVERNIGHT HOURS FOR OUR SW MN ZONES. ADVECTION VECTOR SEEMS STRONGER THAN THE PROPAGATION VECTOR AND THUS SOME BACKBUILDING OF THE STORMS SEEMS POSSIBLE. STRONGER SHORT WAVE MOVES ACROSS THE NORTHERN US ON WEDNESDAY. THIS WILL PUSH A REINFORCING COLD FRONT INTO THE NORTHWEST CWA BY 18Z...AND THEN EXIT THE SE CWA AFTER 03Z. SFC WNDS GO AROUND TO THE SW DURING THE MORNING AND THIS IS PERFECT FOR DEEP MIXING ACROSS THE CWA. WILL USE WINDY WORDING IN THE SOUTH AND GO WELL ABOVE GUIDANCE FOR HIGHS. WILL HAVE TO WATCH THE FIRE DANGER OUT WEST. IF WE MIX TO H7 WINDS WILL BE STRONGER THAN FORECAST...AND WITH DEWPOINTS MIXING OUT...MAY BE IN THE RED FLAG CRITERIA. ALSO WILL HAVE TO MONITOR NW IA FOR HEAT ADVISORY IF DEWPOINTS DONT MIX OUT. ATMOSPHERE WILL ONLY BECOME MODERATELY UNSTABLE TOMORROW AFTERNOON AHEAD OF THE FRONT WITH THE DECREASE IN LOW LEVEL MOISTURE FROM MIXING. ALSO CAPPING INVERSION INCREASING THROUGH THE DAY WITH +16 AT H7 INDICATED BY ETA. THIS SHOULD EFFECTIVELY CAP WESTERN CWA ALL DAY. WILL CONTINUE WITH THE PREVIOUS FORECAST OF A SLIGHT CHC JUST BEHIND THE FRONT. WITH INVERTED V SOUNDINGS AND MODERATE INSTABILITY MAY HAVE TO WORRY ABOUT SOME WIND IF STORMS CAN GET GOING. FRONT THEN HANGS UP TO OUR SOUTH ON THURSDAY. SOME MID LEVEL FRONTOGENESIS INDICATED BY THE AVN IN NORTHERN NEB...BUT FEEL WILL BE TO WEAK TO MENTION SHOWERS. OTHERWISE A PARTLY CLOUDY AND COOLER DAY IS IN STORE. LLJ GETS GOING OUT WEST THURSDAY NIGHT INTO FRIDAY MORNING AND THE AVN BLOWS UP BIG MCS. FEEL MOST OF THIS IS CONVECTIVE FEEDBACK SO WILL IGNORE IN THE ZONES. FRONT THEN SLATED TO SLIDE THROUGH CWA AGAIN ON SATURDAY WILL EXPAND THE CHC FOR TRW TO INCLUDE ENTIRE CWA. NO CHANGES TO THE REST OF THE EXTENDED. OZF AND GRIDS OUT BY 300 PM. .FSD...NONE BOUSTEAD
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE JUL 30 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... .LOW PRESSURE OVER CENTRAL SOUTH DAKOTA LATE THIS MORNING IS EXPECTED TO REMAIN STATIONARY THROUGH THIS AFTERNOON. A SURFACE FRONT EXTENDING NORTHEAST OF THE LOW WILL SLOWLY MOVE SOUTH THIS AFTERNOON. BY LATE THIS AFTERNOON...THE FRONT WILL EXTEND FROM NEAR DE SMET TO WINDOM. SOUTH OF THE FRONT...VERY WARM AND MOIST AIR WILL MOVE INTO THE AREA WITH DEW POINTS IN THE VICINITY OF THE FRONT AROUND 70 DEGREES AND TEMPERATURE IN THE 90S. IN ADDITION...VERY WARM AIR AT 10000 FEET WILL PREVENT THUNDERSTORMS FROM DEVELOPING SOUTH OF THE FRONT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT LATE THIS AFTERNOON. THE STORMS WOULD RAPIDLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AS THE STORMS ORGANIZE DURING THE EVENING...DAMAGING WINDS WOULD BECOME MORE LIKELY...ESPECIALLY ACROSS SOUTHWEST MINNESOTA. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON. IF STORMS DO DEVELOP...AN ISOLATED WIND GUST TO 50 MPH IS POSSIBLE. THESE STORMS WOULD QUICKLY DIMINISH WITH THE LOSS OF HEATING AFTER SUNSET. SDZ039-040-055-056-MNZ071-072-080-081-097-310500- KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON... 1100 AM CDT TUE JUL 30 2002 * FORECAST THROUGH MIDNIGHT: .SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THIS FRONT LATE THIS AFTERNOON. DAMAGING WINDS ARE THE MAIN THREAT WITH THESE STORMS...ESPECIALLY THIS EVENING. A FEW STORMS MAY CONTAIN LARGE HAIL. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 4 PM. SDZ038-052>054-310500- BEADLE-JERAULD-SANBORN-MINER- INCLUDING THE CITIES OF...HURON... 1100 AM CDT TUE JUL 30 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS WITH AN ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING LATE THIS AFTERNOON ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. * SIGNIFICANT WEATHER: SMALL HAIL...LESS THAN DIME SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-057>059-063-064-310500- BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL... 1100 AM CDT TUE JUL 30 2002 * FORECAST THROUGH MIDNIGHT: A SURFACE TROUGH WILL MOVE INTO SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON. WITH AFTERNOON TEMPERATURES RISING TO 100 DEGREES...THERE IS A SLIGHT CHANCE OF A LATE AFTERNOON THUNDERSTORM DEVELOPING. IF STORMS DO DEVELOP...A FEW OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS TO 50 MPH. THE STORMS ARE EXPECTED TO DISIPATE AROUND SUNSET. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ070-071-IAZ002-003-012>014-020>022-031-032-NEZ013-014-310500- OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...VERMILLION...ELK POINT...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE JUL 30 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ060>062-065>069-MNZ089-090-098-IAZ001-310500- HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-TURNER-LINCOLN- LYON-BON HOMME-YANKTON- INCLUDING THE CITIES OF...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS... YANKTON... 1100 AM CDT TUE JUL 30 2002 * FORECAST THROUGH MIDNIGHT: A SURFACE FRONT WILL BE LOCATED ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. VERY WARM AIR AT 10000 FEET WILL ACT TO INHIBIT THUNDERSTORM DEVELOPMENT SOUTH OF THIS FRONT. HOWEVER...AN ISOLATED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON WHICH COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.
The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309959.